Pennsylvania, 2015

Lake-Effect Snow in Pennsylvania, December 18 to 19, 2015

December 18 to 19, 2015 · NWS CTP · 1 event in 1 county or zone

A seasonably cold westerly flow over the record-warm waters of Lake Erie produced localized lake-effect snowfall accumulation between 6 and 8 inches over far northwest Warren County. The heaviest snow bands with snowfall rates of 1 inch per hour impacted the favored lake-effect snowbelt in northwest Pennsylvania during the early morning hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A seasonably cold westerly flow over the record-warm waters of Lake Erie produced localized lake-effect snowfall accumulation between 6 and 8 inches over far northwest Warren County. The heaviest snow bands with snowfall rates of 1 inch per hour impacted the favored lake-effect snowbelt in northwest Pennsylvania during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 18, 6:29 PM EST, 31 minutes earlier.

Area forecast discussion, Dec 18, 6:29 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
629 PM EST FRI DEC 18 2015

.SYNOPSIS...

A DEEP BUT FAST MOVING UPPER TROUGH IS MOVING THROUGH THE REGION
BRINGING A TOUCH OF WINTER. AN UPPER RIDGE WILL MOVE OVER THE
AREA SUNDAY AND THE START OF THE NEW WEEK...RESULTING IN A
REBOUND IN TEMPERATURES WHICH WILL LAST AT LEAST THROUGH MID
WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...

THE SECONDARY COLD FRONT IS ENTERING WESTERN PA ACCOMPANIED BY AN
AREA OF LIGHT SNOW. THE MAIN EFFECT WILL BE TO TURN THE WIND MORE
OFF THE GR LAKES AND HELP DEVELOP BANDED LAKE EFFECT SNOW
SHOWERS...WHICH THE HRRR SHOWS BEGINNING TO EVOLVE BETWEEN ABOUT
10PM AND MIDNIGHT.

MADE ONLY MINOR TWEAKS TO THE NEAR TERM AS IT LOOKS LIKE A MORE
OR LESS TYPICAL LAKE EFFECT EVENT WITH THE BEST CHANCE FOR
MEASURABLE SNOW BEING OVER MY NWRN ZONES AND SOME UPSLOPE AREAS OF
THE LAURELS.

*SIGNIFICANT LAKE EFFECT SNOW ACROSS THE NORTHWEST PA SNOWBELT
 TONIGHT INTO SATURDAY*

THE 3KM HRRR INITIALLY IT KEEPS THE MAIN BAND NORTH OF THE PA/NY
BORDER. IT DOES SHOW SOME MEASURABLE SNOW BETWEEN ABOUT 10 PM
AND 2AM.  THE HRRR HAS AN INTENSE BAND OF HEAVY SNOW AT THIS TIME
IN NY STATE...THIS BAND HAS 0.50 TO 0.70 INCHES OF QPF...THAT IS A
LOT OF LES POTENTIAL. BASED ON THE HRRR...PREVIOUS NCAR EFS KEPT
OUR SNOW IN THE 5-8" RANGE IN EXTREME NORTHERN WARREN COUNTY AND
LOWER TO SOUTH AND EAST. ALSO SHOWED SOME SNOW IN THE LAURELS.

MOST OTHER AREAS COULD SEE SOME SNOW FLURRIES OVERNIGHT AND EARLY
SATURDAY. IT WILL BECOME QUITE BREEZY SATURDAY IN THE COLD AIR.
SOME GUIDANCE SHOWS CLOSE TO ADVISORY CATEGORY GUSTS IN THE
SOUTHWEST MOUNTAINS SATURDAY AFTERNOON.

PREVIOUS INFORMATION ON NCAR ENSEMBLE FORECAST...

THE NCAR 3KM ENSEMBLE SHOWS THAT THE FIRST INCH OF SNOW AT THE 90
PERCENT CONFIDENCE LEVEL FALLS IN NORTHERN WARREN COUNTY BY LATE
EVENING. THE 3 INCH VALUES ARE REACHED BY ABOUT 8 AM SATURDAY.
THE 6 INCH PROBABILITY AT 80 PERCENT OUR GREATER MOVES IN AROUND
10 AM AND PEAKING NEAR 100 PERCENT BY 3-4 PM. BEST CHANCE ACROSS
NORTHERN AREAS OF WARREN COUNTY. THERE IS A 10 PERCENT CHANCE OF 1
FOOT OF SNOW IN A SLIVER OF NORTHWESTERN WARREN COUNTY. VERY LOW
CHANCE OF A FOOT IN THE 3KM MODELS.

&&

.SHORT TERM /SATURDAY NIGHT/...

HIGH PRESSURE WILL BUILD IN AND BRING ABOUT A LOWERING INVERSION
HEIGHT AND GRADUALLY BACKING WINDS...WHICH SHOULD SHUT OFF THE
BEST OF THE LAKE EFFECT SNOW SHOWERS. SHOULD BE THE COLDEST NIGHT
WE HAVE HAD FOR A WHILE...IN THE LOW TO MID 20S...WHICH WILL ONLY
BE A DEGREE OR 2 EITHER SIDE OF NORMAL.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
A RIDGE OF HIGH PRESSURE AT THE SURFACE AND ALOFT WILL DRIFT EAST
ACROSS THE COMMONWEALTH ON SUNDAY...ACCOMPANIED BY A SLIGHT
MODERATION IN TEMPERATURES AND LIGHTER WINDS.

TEMPERATURES WILL CONTINUE TO REBOUND ON MONDAY...AS WARM AIR FROM
THE SOUTH FILTERS INTO THE REGION AHEAD OF A COLD FRONT. THE COLD
FRONT WILL PUSH ACROSS THE STATE LATE MONDAY INTO
TUESDAY...BRINGING SCATTERED SHOWERS. MODELS STILL HAVE SOME
TIMING VARIATIONS...BUT RAINFALL SHOULD BE LIMITED AND MOST
LOCATIONS WILL SEE NO MORE THAN A FEW TENTHS OF AN INCH. A MOIST
SOUTHERLY FLOW WILL CONTINUE ACROSS THE AREA TUESDAY...BRINGING
MILD TEMPERATURES AND A CONTINUED CHANCE FOR SOME LIGHT SHOWERS.

ANOTHER FRONT WILL SWEEP ACROSS THE STATE WEDNESDAY INTO
THURSDAY...RESULTING IN A FAIRLY HEALTHY RAIN EVENT. 18DEC 12Z
GEFS/EC BLEND CONTINUES TO INDICATE THE POTENTIAL FOR OVER ONE
INCH OF RAIN IN SOME LOCATIONS OF THE STATE. ITS STILL MUCH TOO
EARLY TO PIN DOWN ANY TYPE OF MESOSCALE FOCUS THAT WOULD LEAD TO
HEAVIER RAIN BANDS. AT THIS POINT...CHRISTMAS EVE LOOKS TO BE THE
WARMEST DAY NEXT WEEK WITH TEMPERATURES NUDGING INTO THE 60S IN
THE SOUTHEAST. HOWEVER...A LOT DEPENDS ON THE TIMING OF THE
FRONTAL PASSAGE AND ENSEMBLE SOLUTIONS STILL INDICATE A GOOD DEAL
OF TEMPERATURE SPREAD.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
UPDATE THE TAFS MOST SITES ARE NOW SHOWING THE SURGE OF THE
SECONDARY COLD PUSH WITH SOME GUSTY WINDS OVER THE REGION AND
SPREADING EASTWARD. WINDS ACTUALLY SHOULD PEAK SATURDAY.

MOST AREAS TO THE EAST ARE VFR WITH MORE MVFR TO THE WEST AND
NORTHWEST. WINDS AND LOW CLOUDS WILL BE THE ISSUE FOR THE REST OF
TODAY. SIGNIFICANT SNOW SHOWERS STILL HAVE NOT DEVELOPED. THIS
WILL CHANGE IN THE 5-8 PM TIME FRAME IN THE NORTHWEST WHERE LAKE
EFFECT SNOW WILL LOWER CIGS/VSBY AND SOME AREAS OF THE LAURELS.
THE BEST SNOW WILL BE IN THE NORTHERN AREAS OF WARREN COUNTY
OVERNIGHT AND INTO SATURDAY...AFFECTING KBFD.

PUT SOME MENTION SNOW AT KJST TOO. MOST OTHER AREAS SHOULD BE
QUITE GOOD OVERNIGHT AND SATURDAY...EXCEPT FOR GUSTY WINDS
ESPECIALLY SATURDAY.

SNOW TAPERS OFF IN NW SATURDAY EVENING/OVERNIGHT. AND THINGS
IMPROVE...SUNDAY BIG BUBBLE NO TROUBLE AND VFR SHOULD DOMINATE.

OUTLOOK...
MON...PM SHRA/LOW CIGS POSS NW.
TUE...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
LAKE EFFECT SNOW ADVISORY UNTIL 10 PM EST SATURDAY FOR PAZ005.
LAKE EFFECT SNOW WARNING UNTIL 10 PM EST SATURDAY FOR PAZ004.

&&

SYNOPSIS...GRUMM/LA CORTE
NEAR TERM...GRUMM/LA CORTE
SHORT TERM...GRUMM/LA CORTE
LONG TERM...HAGNER
AVIATION...GRUMM
Hazardous weather outlook, Dec 18, 3:41 AM EST, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
341 AM EST FRI DEC 18 2015

PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-190845-
POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
341 AM EST FRI DEC 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ005-190845-
MCKEAN-
341 AM EST FRI DEC 18 2015

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
10 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-190845-
WARREN-
341 AM EST FRI DEC 18 2015

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 7 PM THIS EVENING TO
10 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Warren

When
December 18, 7:00 PM EST to December 19, 8:00 PM EST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

COOP Observers in Bear Lake and Chandlers Valley reported 6 to 7 inches of snow accumulation.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605047.